Alert archive / Missouri / Tornado Warnings in 2023
Tornado Warning 44, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 8, 2023, 10:09 PM CDT for Bollinger County, Cape Girardeau County, Stoddard County, Missouri. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2023, 10:09 PM CDT (03:09 UTC)
- Expired
- May 8, 2023, 10:30 PM CDT
- In force
- 21 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Bollinger County, MO, Cape Girardeau County, MO, Stoddard County, MO
The radar
The Paducah radar (KPAH), 100 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 3:19 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.2 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1471 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 9.3
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 8, 8:27 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 8, 8:27 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Paducah KY 827 PM CDT Mon May 8 2023 .UPDATE... Issued at 827 PM CDT Mon May 8 2023 Surface front is making a more pronounced push to the south, which has allowed us to clear parts of southern IL and SWIN from the watch. It has however increased convergence along the front which has led to an uptick in coverage and intensity of storms over southcentral MO. This activity has 2000-2500 J/kg of MLCAPE to work with still as the boundary layer slowly cools with deep layer shear about 40 kts, so a severe weather threat will likely persist for a while as the activity moves to the south and southeast. The lone supercell moving into Hopkins County has a reasonably favorable shear environment per HPX/VWX VWP profiles and a SigTor of 1-2 which is a little better than anticipated. Reflectivity and velocity trends though haven't shown a deepening or organizing meso that gives us an immediate concern for any tornado potential. UPDATE Issued at 639 PM CDT Mon May 8 2023 Updated Aviation discussion for the 00z TAF issuance. && .SHORT TERM...(Tonight through Wednesday night) Issued at 230 PM CDT Mon May 8 2023 Tonight...Ongoing convection this evening will gradually wane in coverage by late tonight as instability wanes and a surface cold front approaches. The entire forecast area should be dry by 09z Tuesday. Low temperatures tonight will fall into the upper 50s to lower 60s under lingering debris clouds. Winds will become northeast behind the front early Tuesday morning. Tuesday and Tuesday night...The frontal boundary will be just south of the forecast area on Tuesday. This may trigger an isolated shower or thundershower Tuesday afternoon across the Ozark Foothills or Bootheel region of southeast Missouri. Less humid air will filter into the region behind the front, with dew point values falling into the 50s. High temperatures Tuesday will still be warm, reaching the upper 70s to lower 80s. Tuesday night will be pleasant and cool, with low temperatures falling into the lower to middle 50s. Wednesday and Wednesday night...Wednesday will be a near repeat of Tuesday, with a small afternoon shower or thundershower chance across the Ozark Foothills. High temperatures will again reach the upper 70s to lower 80s. Dry low humidity air will continue to filter into the region, with forecast dew point values Wednesday in the lower to middle 50s. Low temperatures Wednesday night will dip into the upper 50s to lower 60s. .LONG TERM...(Thursday through Monday) Issued at 230 PM CDT Mon May 8 2023 For the extended portion of the forecast, a warm and unsettled weather pattern looks to return to the region. The aforementioned warm front stalled to our south will lift northward as a warm front Thursday. This will bring a return of warm and muggy conditions, with high temperatures in the lower to middle 80s and low temperatures in the lower to middle 60s each night. A daily chance of diurnally-driven convection is forecast each day. Convection looks to mainly scattered at most in coverage each day, so no day looks to be a complete washout. The lack of strong dynamics will preclude an organized severe risk at this time, though plentiful amount of lightning and locally heavy rain will be a risk each afternoon. && .AVIATION... Issued at 639 PM CDT Mon May 8 2023 For the 00z TAFs, opted to dial back convective impacts for this evening based on radar trends and latest model guidance. Have maintained a few hours of VCTS or VCSH at CGI, PAH, and OWB through 04-06z. Winds will become NW and eventually NE overnight into Tuesday morning behind the passaged of a cold front. A few hours of MVFR cigs appear likely in the 10-16z period before improvement in the afternoon. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...JGG SHORT TERM...DWS LONG TERM...DWS AVIATION...DWS
Hazardous weather outlook, May 8, 2:43 PM CDT, 7 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 243 PM CDT Mon May 8 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-091945- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White- Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin- Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick- Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston- Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster- Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO- Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard- Scott-Mississippi-New Madrid- 243 PM CDT Mon May 8 2023 /343 PM EDT Mon May 8 2023/ This Hazardous Weather Outlook is for southern Illinois, southwest Indiana, western Kentucky and southeast Missouri. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms will develop late this afternoon into this evening. Some of the storms could be strong to severe, capable of producing very large hail, damaging winds, and possibly a tornado. The activity will progress southward through the evening, and should be largely south of the Missouri-Arkansas and Kentucky-Tennessee state lines by early Tuesday morning. Thunderstorms will also produce lightning and torrential rain, which may result in isolated flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Daily thunderstorms are forecast Thursday through the weekend, with best chances each afternoon and evening, during the peak heating hours. Locally heavy rain and lightning will be the primary storm hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed, particularly from late this afternoon into the evening. DWS
In the hours before
Special weather statement, May 8, 6:59 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
659 PM CDT Mon May 8 2023
ILZ087-INZ085-KYZ014-015-018-090030-
Gallatin IL-Posey IN-Henderson KY-Webster KY-Union KY-
659 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of east central
Gallatin, south central Posey, southwestern Henderson, Union and
northeastern Webster Counties through 730 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm over
Breckinridge Center, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Corydon around 715 PM CDT.
Other locations in the path of this storm include Sebree and Robards.
This includes Interstate 69 in Kentucky between Mile Markers 132 and
148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southern Illinois...southwestern Indiana...and northwestern Kentucky.
&&
LAT...LON 3762 8812 3784 8804 3779 8749 3765 8748
3765 8750 3762 8750 3761 8748 3752 8748
TIME...MOT...LOC 2359Z 274DEG 23KT 3769 8784
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DWLocal storm report, May 8, 9:03 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
903 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 2 SSE MADISONVILLE 37.31N 87.50W
05/08/2023 U0.75 INCH HOPKINS KY PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
JGGLocal storm report, May 8, 9:10 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
910 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 4 SW GRAVELTON 37.26N 90.30W
05/08/2023 E1.00 INCH WAYNE MO BROADCAST MEDIA
QUARTER SIZED HAIL COVERING THE GROUND IN
CASCADE.
&&
JGGLocal storm report, May 8, 9:35 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
935 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 7 SW GLENALLEN 37.25N 90.13W
05/08/2023 E1.00 INCH BOLLINGER MO BROADCAST MEDIA
REPORTED AT ARROWHEAD CAMPGROUND.
&&
JGGLocal storm report, May 8, 9:46 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
946 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG 1 NW GREENVILLE 37.13N 90.45W
05/08/2023 WAYNE MO LAW ENFORCEMENT
S.O. REPORTS TREES DOWN COUNTYWIDE.
&&
JGGThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:49 PM CDT | Severe Thunderstorm Warning | PAH | Henderson, Hopkins, McLean, Muhlenberg, Webster | 41 min |
| May 8, 8:27 PM CDT | Severe Thunderstorm Warning | PAH | Hopkins, McLean, Muhlenberg, Webster | 48 min |
| May 8, 9:13 PM CDT | Severe Thunderstorm Warning | PAH | Hopkins, Muhlenberg | 47 min |
| May 8, 9:57 PM CDT | Severe Thunderstorm Warning | PAH | Hopkins, Muhlenberg | 48 min |
| May 8, 10:20 PM CDT | Severe Thunderstorm Warning | PAH | Muhlenberg, Todd | 25 min |
| May 8, 10:22 PM CDT | Severe Thunderstorm Warning | PAH | Fulton | 38 min |
| May 8, 10:41 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Muhlenberg, Todd | 49 min |
| May 8, 10:51 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, Carlisle, Fulton, Graves, Hickman, McCracken | 54 min |
| May 8, 10:56 PM CDT | Severe Thunderstorm Warning | PAH | Ballard | 49 min |
| May 8, 11:10 PM CDT | Severe Thunderstorm Warning | PAH | Carlisle, Graves, McCracken | 50 min |
| May 8, 11:19 PM CDT | Severe Thunderstorm Warning | PAH | Graves | 25 min |
| May 8, 11:20 PM CDT | Flash Flood Warning | PAH | Muhlenberg | 6 hr |
| May 8, 11:41 PM CDT | Flash Flood Warning | PAH | Todd | 6 hr |
| May 8, 11:44 PM CDT | Special Weather Statement | PAH | Marshall | 46 min |
| May 9, 12:17 AM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Christian, Lyon, Trigg | 43 min |
| May 9, 12:20 AM CDT | Severe Thunderstorm Warning | PAH | Todd | 25 min |
| May 9, 12:44 AM CDT | Severe Thunderstorm Warning | PAH | Christian, Todd | 46 min |
| May 8, 10:27 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Union | 48 min |
| May 8, 10:47 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Perry | 43 min |
| May 8, 8:31 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 44 min |
| May 8, 8:48 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger | 72 min |
| May 8, 8:57 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 48 min |
| May 8, 9:42 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Butler, Stoddard, Wayne | 33 min |
| May 8, 9:54 PM CDT | Flash Flood Warning | PAH | Bollinger, Wayne | 2 hr |
| May 8, 9:57 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau, Stoddard | 63 min |
| May 8, 10:05 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Butler, Stoddard | 40 min |
Nearby
Tornado Warnings in Missouri, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.